Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 22, 2003, 2:39 PM EDT for Prince George County, Surry County, Sussex County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 22, 2003, 3:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Prince George County, VA, Surry County, VA, Sussex County, VA
The radar
The Norfolk radar (KAKQ), 24 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
025 WUUS51 KAKQ 221839 SVRAKQ VAC149-181-183-221910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 238 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA SURRY COUNTY IN SOUTHEAST VIRGINIA SUSSEX COUNTY IN SOUTHEAST VIRGINIA * UNTIL 310 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF TEMPLETON...OR ABOUT 6 MILES SOUTHWEST OF DISPUTANTA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARHAM AROUND 245 PM... OAK HILL CORNER AND GWALTNEY CORNER AROUND 250 PM... CABIN POINT AND SAVEDGE AROUND 255 PM... CLAREMONT AND SPRING GROVE AROUND 300 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3706 7750 3693 7735 3715 7688 3729 7697 $$ SAMMLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:33 AM EDT, 11 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 3:33 AM EDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 333 AM EDT TUE JUL 22 2003 SHORT TERM: TROF ALOFT IN THE PROGRESS OF AMPLIFYING OVER THE ERN CONUS DURING THE NEXT CPL OF DAYS...LEADING TO ANOTHER PD OF BLO NRML TEMPS AND HIER THAN NRML POPS. QUESTIONS ARISE AS TO POPS...CLD CVR AND TEMPS TDA THRU THU. GIVEN TM OF YR...HARD TO JUSTIFY HIER THAN SCTD POPS IN UPCOMING PTRN (ESP OUTSIDE OF 1ST PD OF FCST)... GIVEN USUAL TENDENCIES FOR MDLS TO HV DIFFICULTY HANDLING S/WS. MSTR TRANSPORT FM GOM AND ATLC INCRSG THRU THU...AND THINK THAT ANY CNVTN NEXT FEW DAYS HAS PTNTL FOR VRY HVY RA (AND PLAN ON HIGHLIGHTING THAT IN HWO)...HWVR PINPOINTING THE AREAS LIKELY TO BE EFFECTED DIFFICULT TO DETERMINE ATTM. THE CSTL AREAS APR TO BE LESS LIKELY TO RECEIVE PSBL WDSPRD CVRG TDA THRU TNGT...AND WL CONT LWR POPS THOSE AREAS. ISLTD SHRA/TSRA OVR SCNTRL VA ATTM...MVG ENE...LIKELY TO CONT WKNG NEXT FEW HRS. WATCHING FIRING CNVTN FM ERN KY TO ERN TN...AND THAT AREA MAY TEND TO EXPAND THRUT MORNING HRS AS IT MVS E. HWVR...LLVL FLO SWLY...AND MAY HINDER AREA FM REACHING FA. GOING W/ SCTD TSRAS DVLPG TDA ALL AREAS...XPCT ISLTD THIS AFTN NR THE CST...ALL OF WHICH CONTS TNGT. EXTENDED: SFC FNTL BNDRY REACHES CST THU NGT/ERY FRI...THEN GRDLY DSPTS...AS TROF ALOFT WKNS AND IS RPLCD BY RDGG BY THE WKND. MARINE: SCAS ALL AREAS. FCSTID = 25 SBY 89 74 87 69 / 30 40 50 50 OXB 82 75 80 72 / 20 30 50 50 ECG 92 77 87 72 / 20 30 50 50 ORF 92 76 85 75 / 20 30 50 50 PHF 92 74 87 73 / 30 40 50 50 AKQ 91 73 86 69 / 30 40 50 50 RIC 90 73 85 70 / 40 50 50 50 FVX 90 70 87 67 / 50 50 50 50 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...AND SND .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 9 hours 9 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE TONIGHT...WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 22, 2:08 PM EDT, 31 minutes before
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO **LOCATION**... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:08 PM EDT, 31 minutes before
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:20 PM EDT, 19 minutes before
ANZ630-631-221915- MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY... AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA. BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER... STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL OBJECTS. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:31 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Jul 22, 3:26 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 29 min |
| Jul 22, 3:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 22, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Middlesex, Richmond | 31 min |
| Jul 22, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, York | 32 min |
| Jul 22, 4:07 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 43 min |
| Jul 22, 4:22 PM EDT | Special Marine Warning | AKQ | 38 min | |
| Jul 22, 6:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 25 min |
| Jul 22, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 33 min |
| Jul 22, 6:55 PM EDT | Tornado Warning | AKQ | Hanover, King William, New Kent | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.